Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Bismarck, ND

July 10, 2004Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2004, 6:21 PM CDT for Kidder County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 6:21 PM CDT (23:21 UTC)
Expired
Jul 10, 2004, 7:15 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 102321
SVRBIS
NDC043-110015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF TUTTLE...OR ABOUT 36 MILES
  NORTHEAST OF BISMARCK...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUTTLE AROUND 630 PM CDT
  ROBINSON AROUND 710 PM CDT
  LAKE WILLIAMS AROUND 715 PM CDT

THIS STORM WILL PASS OVER HIGHWAY 3 AND WAS MOVING TOWARD HORSEHEAD 
LAKE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4716 10011 4693 10007 4694 9951 4721 9955

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 2:10 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT SAT JUL 10 2004

.SHORT TERM...
PROBLEMS TODAY INCLUDE PRECIPITATION LOCATIONS AND AMOUNTS. VERY
MOIST AIRMASS IN PLACE WITH TD/S APPROACHING 70 DEGREES...PW 1.5+
AND K-INDEX OVER 40. COLD FRONT PUSHING SOUTHEAST OVER NORTHWESTERN
ZONES WHILE WARM FRONT APPROACHING FROM SOUTH. THETA-E RIDGE
THROUGH EASTERN NORTH DAKOTA. WITH DEVELOPING CONVECTION SOUTH OF
BORDER DRAWING A BEAD ON SOUTHEAST NORTH DAKOTA...WILL MATCH EASTERN
AND SOUTHEAST CWAS  WITH FLOOD WATCH FOR SOUTHEAST PORTION OF CWA.
EXCESSIVE RAINFALLS LAST WEEK HAVE DROPPED FLASH FLOOD GUIDANCE TO
LESS THAN 2 INCHES IN PLACES. SUPERCELL PASSING EAST OF CWA WAS DROPPING
2+ INCHES IN LESS THAN 20 MINUTES FROM FGF REPORTS. VERY MOIST AND
WARM AIRMASS CONTINUES OVER NORTHERN PLAINS INTO EARLY NEXT WEEK.
STRONG S/W NORTH OF BORDER FLATTENS RIDGE BY END OF WEEKEND BUT
RIDGE REBOUNDS WITH ITS PASSAGE

.LONG TERM...
UPPER RIDGE CONTINUES IN WEST...KEEPING THE NORTHERN PLAINS IN
NORTHWEST FLOW. UNSTABLE CONDITIONS WEDNESDAY AND THURSDAY...BUT NO
EVIDENT RIDGE RIDERS UNTIL FRIDAY...WHEN SHORTWAVE BUCKLES THE
RIDGE. THIS WILL BRING THUNDERSTORM CHANCES FRIDAY THROUGH
SATURDAY...MAINLY CENTRAL AND EASTERN CWA. GUIDANCE TEMPERATURES
SLIGHTLY ABOVE NORMAL THROUGHOUT EXTENDED...85-90 DEGREES. VERY FEW
CHANGES TO GRIDS NEEDED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING UNTIL 11Z SOUTHCENTRAL.

&&

HW/SHULZ
Hazardous weather outlook, Jul 10, 4:37 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT SAT JUL 10 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110936-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
437 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE BOUNDARY ALONG THE NORTH AND SOUTH DAKOTA BORDER
WILL BE THE FOCUS FOR THUNDERSTORMS TO REDEVELOP THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT CHANCE OF THESE THUNDERSTORMS
BECOMING SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REDEVELOP IN THE AFTERNOON AND EARLY EVENING
OVER WESTERN AND CENTRAL NORTH DAKOTA. THERE IS A SMALL CHANCE
A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Local storm report, Jul 10, 6:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S REGAN               47.13N 100.53W
07/10/2004  0.88 INCH        BURLEIGH           ND   PUBLIC

            15 MINUTE DURATION

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:14 PM CDTSevere Thunderstorm WarningBISMountrail, Ward31 min
Jul 10, 1:46 AM CDTFlash Flood WarningBISRenville3 hr
Jul 10, 2:04 AM CDTSevere Thunderstorm WarningBISMountrail26 min
Jul 10, 2:36 AM CDTSevere Thunderstorm WarningBISRenville24 min
Jul 10, 4:09 PM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jul 10, 5:00 PM CDTFlash Flood WarningBISOliver3 hr
Jul 10, 5:28 PM CDTSevere Thunderstorm WarningBISBurleigh62 min
Jul 10, 6:50 PM CDTTornado WarningBISKidder25 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.